Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1994
Severe Thunderstorm Warning 9, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Mar 6, 1994, 9:18 PM CST for Nowata County, Washington County, Oklahoma. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 1994, 9:18 PM CST (03:18 UTC)
- Expired
- Mar 6, 1994, 10:15 PM CST
- In force
- 57 min
- Issued by
- NWS Tulsa, OK
- Area
- Whole counties
Counties Nowata County, OK, Washington County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 9:40 PM CST | Tornado F0 | Lenapah, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Springfield, MO (KUMN), launched 00:00Z, 3.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTUL 070322 SVRTUL OKC105-147-070415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TULSA OK 918 PM CST SUN MAR 6 1994 THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONSS... IN NORTHEAST OKLAHOMA ...NOWATA COUNTY...NORTHEASTERN WASHINGTON COUNTY AT 918PM...RADAR SHOWED A SEVERE THUNDERSTORM NEAR WANN IN NORTHERN NOWATA COUNTY. THE STORM EXTENDED BACK TO JUST EAST OF COPAN IN NORTHEAST WASHINGTON COUNTY. THE STORM WAS MOVING EAST AT 20 MPH AND WILL BE NEAR LENAPAH BY AROUND 945PM. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. DURING THE STORM MOVE INDOORS AND STAY AWAY FROM WINDOWS. TO PROTECT YOURSELF FROM LIGHTNING DO NOT USE THE TELEPHONE OR HAND HELD ELECTRICAL APPLIANCES...UNLESS IN AN EMERGENCY. MOTORISTS SHOULD EXERCISE CARE WHEN APPROACHING LOW WATER CROSSINGS. KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:36 PM CST, 5 hours 42 minutes earlier.
Area forecast discussion, Mar 6, 3:36 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA NATIONAL WEATHER SERVICE TULSA OK 335 PM CST SUN MAR 6 1994 LOTS TO LOOK AT TDY. TOOK AWHILE TO PUT WRKZNS TOGETHER AFTER ISSUING QPF...SO NOT TOO MUCH TIME TO WORK ON DISC. BUT WL TRY TO HIT THE HIGH PTS. AFT A BOUT W/LO CLDS THIS MRNG WHICH BEGAN DISSIPATING RIGHT AFT I PUT OUT THE 1030 AM ZNS...PLENTY OF SUN HAS BEEN SEEN ACRS ERN OK. THIS HAS LET TEMPS WARM AOA WHERE THEY WERE YSTDY W/MLC COMING IN AT 84 AT 21Z! GOOD DEAL OF LO LVL MOISTURE HAS MADE IT'S WAY NWRD AND AFTN DW PTS ARE IN THE MID 50S TO LOWER 60S (PRETTY GOOD FOR ERLY MAR). LTST ADAP SHOWING ATMOS QUITE UNSTABLE W/LIS AOB -6 ACRS ALL OF ERN OK. WEAKEST CAP IS OVR NRN ZNS AT 2C. SFC CONV IS STILL WK AND REMAINS N OF THE FA ALNG THE FNT WHICH IS IN SRN KS. HAVE SEEN SOME ACCAS FORMING THE PAST FEW HRS ON THE SAT LOOP AND NOW OUTSIDE THE OFFICE WINDOW. ? IS WHETHER THE CAP WL BE BROKEN. FNT IS FCST TO MOVE NR MLC BY 12Z MON. XPCT SOME TRW TO FORM AS IT HEADS SWD. WENT W/CHC POPS TNGT W/SLGTLY BETTER CHC IN SRN ZNS SINCE MOISTURE SHLD BE DEEPER THERE. THINK THAT THERE SHLD BE A BREAK IN THREAT OF PRECIP AFT FNT PASSES THRU FCST AREA. NGM IS SELLING THIS MORE THAN THE ETAX. W/POPS ALREADY IN THE ZNS FOR MON KEPT CHC/SLGT CHC IN FOR MON BEHIND THE FNT. LOOKS LIKE COOL AIR WL BE LAGGING SO TEMPS SHLDN'T BE AS COOL DURG THE DAY AS PREV THOUGHT. ANYWAY FWCS HAVE BEEN CONSISTENTLY TOO COOL OVER THE PAST SVRL DAYS SO WENT A FEW DEGS WARMER THAN GUIDANCE. WHO KNOWS? MAYBE FPCS WL PROVE SUPERIOR FOR YET ANOTHER DAY BUT I DON'T LIKE TO BASE A FCST ON LFM GUIDANCE W/O SEEING THE LFM. COLDER AIR SHLD BEGIN TO MV ACRS FA MON NGT AND REACH THE FAR SE DURG THE DAY TUE. 48 AND 60 HR PROGS GIVE ME A SENSE OF DEJA VU FROM YSTDY. MEAN RH IS 90% BUT THERE DOESN'T APPEAR TO BE MUCH IN THE WAY OF LIFTING MECHANISM. UPR LO REMAINS IN THE SW AND IT IS ONLY EJECTING WK S/WS IN THE SW FLO ALOFT. GRIDDED DATA DID INDICATE THAT THERE WAS SOME Q VEC CONV AT H7 IN THE NRN ZNS BY 12Z WED. ALSO THERE WAS SOME WK ISENTROPIC LIFT ARND THAT SAME LVL FOR MUCH OF THE FA ATTM. DID ALSO NOTICE THAT H3 DIV WAS PRETTY GOOD AS JET IN NRN STREAM HEADS OFF TWD THE UPR MIDWEST WHILE JET MAX IN SRN STREAM NOSES INTO THE SRN PLAINS. THIS SHLD ENHANCE ANY UVM THAT GETS GOING. BUT I THINK THAT THE NGM HAS OVERDONE THIS AND HENCE THE LIKELY FWC POPS. NOT A HIGH CONFIDENCE FCST FOR MON NGT AND TUE SO KEPT POPS IN THE CHC CAT ONCE AGAIN FOR BOTH PDS. DO THINK THAT ANY PRECIP THAT WL OCCUR SHLD BE LGT AS MAIN UPR SYSTEM REMAINS TO THE W. ETAX H85 TEMPS AND LO LVL THICKNESS PROGS FOR 12Z WED SUGGEST THAT ANY PRECIP THAT DOES OCCUR THEN IN THE NRN 1/3 OF THE FA CUD BE SNOW. NGM IS ALITTLE COLDER THAN ETAX W/POTENTIAL FOR S DOWN TO MLC. H85 TEMP FROM 60HR AVN SHOWS THIS R/S LINE MVG INTO ECNTRL OK DURNG THE DAY. LEANED TWD WARMER ETAX AND PUT A MIX IN THE NRN TIER ON MON NGT AND THEN BROUGHT THAT DOWN TO ECNTRL ZNS ON TUE. PRELIM NMBRS TUL 46/58 35/40 4255 MLC 52/64 39/44 5345 BVO 42/55 31/35 4255 IDB 53/70 47/55 5346 07 .TUL...NONE.
In the hours before
Special weather statement, Mar 6, 7:16 PM CST, 2 hours 2 minutes before
OKZ058-070215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 716 PM CST SUN MAR 6 1994 ...STRONG THUNDERSTORMS DEVELOPING IN EXTREME NORTHEAST OKLAHOMA... AT 714PM RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING RAPIDLY IN OTTAWA COUNTY...IN THE EXTREME NORTHEAST TIP OF OKLAHOMA. THE STORMS EXTENDED FROM JUST NORTH OF PITCHER TO 5 MILES EAST OF WYANDOTTE. THESE STORMS SHOULD CONTINUE TO INTENSIFY OVER THE NEXT HOUR AS THE MOVE EAST NORTHEAST AT 15 MILES AN HOUR. A PERIOD OF HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH THE STORMS. PERSONS IN OTTAWA COUNTY SHOULD BE ALERT TO THE RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN CLOSELY FOR FURTHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 6, 7:16 PM CST, 2 hours 2 minutes before
OKZ058-070215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 716 PM CST SUN MAR 6 1994 ...STRONG THUNDERSTORMS DEVELOPING IN EXTREME NORTHEAST OKLAHOMA... AT 714PM RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING RAPIDLY IN OTTAWA COUNTY...IN THE EXTREME NORTHEAST TIP OF OKLAHOMA. THE STORMS EXTENDED FROM JUST NORTH OF PITCHER TO 5 MILES EAST OF WYANDOTTE. THESE STORMS SHOULD CONTINUE TO INTENSIFY OVER THE NEXT HOUR AS THE MOVE EAST NORTHEAST AT 15 MILES AN HOUR. A PERIOD OF HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH THE STORMS. PERSONS IN OTTAWA COUNTY SHOULD BE ALERT TO THE RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN CLOSELY FOR FURTHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 6, 8:04 PM CST, 1 hour 14 minutes before
OKZ058-070315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 755 PM CST SUN MAR 6 1994 ...THUNDERSTORMS CONTINUE TO SKIRT THE NORTHEAST TIP OF OKLAHOMA THIS EVENING... AT 755 PM RADAR SHOWED A BAND OF THUNDERSTORMS ACROSS FAR SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI. THESE STORMS WERE BRUSHING THE NORTHEAST CORNER OF OTTAWA COUNTY AS THEY MOVED EAST AT 20 MPH AND HAVE DROPPED SOME HAIL IN KANSAS AS WELL AS SOME WIND GUSTS TO 45 MPH. ONE STORM WAS DEVELOPING JUST A FEW MILES NORTH OF PICHER AND MAY STRENGTHEN BY 830PM. PEOPLE IN PICHER AND QUAPAW AND THOSE DRIVING ALONG THE WILL ROGERS TURNPIKE BETWEEN MIAMI AND JOPLIN SHOULD BE PREPARED FOR THESE THUNDERSTORMS. PERSONS IN OTTAWA COUNTY SHOULD BE ALERT TO THE RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN CLOSELY FOR FURTHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:26 PM CST | Severe Thunderstorm Warning | TSA | Ottawa | 49 min |
| Mar 6, 9:33 PM CST | Severe Thunderstorm Warning | TSA | Craig, Ottawa | 42 min |
| Mar 6, 9:36 PM CST | Tornado Warning | TSA | Nowata | 39 min |
| Mar 6, 10:08 PM CST | Tornado Warning | TSA | Craig | 37 min |
| Mar 6, 10:37 PM CST | Severe Thunderstorm Warning | TSA | Ottawa | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1994Every severe thunderstorm warning in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.